Texas, 2012

High Wind in Texas, November 10, 2012

November 10, 2012 · NWS EPZ · 1 event in 1 county or zone

Strong southwest winds increased ahead of an upper trough moving through the Great Basin and into the Desert Southwest. A peak wind gust of 73 mph was reported 2 miles north of Downtown El Paso.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Strong southwest winds increased ahead of an upper trough moving through the Great Basin and into the Desert Southwest. A peak wind gust of 73 mph was reported 2 miles north of Downtown El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 10, 5:24 AM MST, 6 hours 33 minutes earlier.

Area forecast discussion, Nov 10, 5:24 AM MST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
524 AM MST SAT NOV 10 2012

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING STRONG WINDS
AND A SLIGHT CHANCE OF PRECIPITATION TO THE AREA TODAY. TONIGHT A
STRONG COLD FRONT WILL MOVE ACROSS THE AREA. TEMPERATURES ON
SUNDAY AND MONDAY WILL BE WELL BELOW NORMAL. WE WILL SEE A
MODERATE TO HARD FREEZE ACROSS THE AREA MONDAY MORNING. WE WILL
SEE A WARMING TREND THROUGH THE MIDDLE OF THE COMING WEEK.

&&

.DISCUSSION...
WINDY WEATHER WILL BE WIDESPREAD TODAY. TODAY WE GET A LITTLE
TASTE OF SPRING BEFORE A LITTLE TASTE OF WINTER ARRIVES TOMORROW.
CURRENTLY A STRONG UPPER LEVEL STORM SYSTEM AND SURFACE COLD FRONT
WERE MARCHING THROUGH ARIZONA. THIS SYSTEM WILL HELP GENERATE VERY
STRONG SURFACE WINDS THIS AFTERNOON. CURRENT RADAR VAD WIND
PROFILE SHOWS THAT 30KT SUSTAINED WINDS ARE ALREADY VERY NEAR THE
SURFACE...AND THE CURRENT BALLOON SOUNDING SHOWS 50KT WINDS AT THE
LEVEL WE WILL MIX UP TO TODAY. ALL THIS MEANS THAT WE WILL HAVE A
VERY WINDY AFTERNOON AND EVENING TODAY. A WIND ADVISORY IS IN
PLACE FOR THE LOWLANDS AND A HIGH WIND WARNING IS OUT FOR THE
GILA AND SACS. WE ARE STILL RELATIVELY WARM (FOR NOVEMBER) AND
THIS WARM AIR WILL COMBINE WITH THE STRONG WINDS TO GIVE US
WIDESPREAD BLOWING DUST THIS AFTERNOON. THERE IS A GOOD
POSSIBILITY THAT WE WILL SEE SOME ROAD CLOSURE ESPECIALLY FOR
LOCATIONS WEST OF LAS CRUCES. A BLOWING DUST ADVISORY MAY BE
NECESSARY AROUND THE DEMING AREA...BUT I WILL LET THE DAY SHIFT
MAKE THE CALL ON THAT ONE. LATER TONIGHT AS THE UPPER LEVEL SYSTEM
CONTINUES TO CHUG TO THE EAST...IT WILL DRAG A STRONG COLD FRONT
ACROSS THE REGION. THIS FRONT WILL TAKE OUR ABOVE NORMAL
TEMPERATURES TODAY AND DROP THEM WELL BELOW NORMAL ON SUNDAY AND
MONDAY. BY MONDAY THE UPPER TROUGH WILL BE WELL TO OUR EAST AND WE
WILL SEE A FLAT RIDGE BUILD INTO THE SOUTHWEST. THIS WILL KEEP OUR
SKIES MOSTLY CLEAR AND ALLOW FOR A WARMING TREND THROUGH THE
MIDDLE OF THE WEEK. ALL THE EXTENDED MODELS INDICATE THAT WE WILL
SEE ANOTHER UPPER LEVEL SYSTEM MOVE ACROSS NEW MEXICO ON THURSDAY.
PREVIOUS MODEL RUNS HAD THE SYSTEM STRONG...FURTHER SOUTH AND ABLE
TO TAP INTO A FAIR AMOUNT OF MOISTURE. ALL THE CURRENT MODEL RUNS
HAVE THE FAST MOVING SYSTEM COMING ACROSS WEAKER AND WITH LESS
MOISTURE...SO I HAVE STARTED TO PAIR BACK OUR PRECIPITATION
CHANCES FOR LATE THURSDAY AND EARLY FRIDAY.

LOOKING A TEMPERATURES...TODAY WE WILL SEE HIGHS RUNNING THREE TO
SIX DEGREES ABOVE NORMAL. THEN TONIGHT THE COLD AIR RUSHES IN AND
SUNDAY'S HIGHS WILL RUN TEN TO TWELVE DEGREES BELOW NORMAL. ON
MONDAY MORNING WE WILL SEE FREEZING TEMPERATURES ACROSS THE ENTIRE
REGION. ON TUESDAY WE WILL SEE A WARMING TREND WITH OUR HIGHS ONLY
RUNNING AROUND FIVE DEGREES BELOW NORMAL. FOR WEDNESDAY WE WILL
SEE NEAR NORMAL HIGHS AND THEN FOR THE END OF THE COMING WEEK WE
WILL SEE HIGHS RUNNING A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...10/12Z-11/12Z
WE WILL HAVE AN ACTIVE WEATHER DAY TODAY AS AN UPPER LEVEL STORM
SYSTEM APPROACHES THE AREA. LATER THIS MORNING WINDS WILL BEGIN TO
INCREASE AND BY THIS AFTERNOON WE WILL SEE WINDS OF 24030G45KT.
THESE STRONG SURFACE WINDS WILL LEAD TO STRONG OR GREATER
TURBULENCE NEAR AND JUST DOWN WIND OF AREA MOUNTAINS. ALSO THE
WINDS WILL HELP GENERATE WIDESPREAD AREAS OF BLOWING DUST AND
SAND. OCCASIONALLY SURFACE VISIBILITIES COULD DROP INTO THE IFR
CATEGORY ESPECIALLY WEST OF KLRU. WINDS LATER TONIGHT WILL COME DOWN A
LITTLE AND SWING AROUND TO 30020G30KT AS A STRONG COLD FRONT MOVES
ACROSS THE AREA.

&&

.FIRE WEATHER...
ACTIVE WEATHER TODAY. AN APPROACHING UPPER LEVEL STORM SYSTEM WILL
BRING A SLIGHT CHANCE FOR PRECIPITATION TO THE AREA TODAY. SOME
LIGHT SNOW MAY FALL AT THE HIGHER ELEVATIONS OF THE SACS AND GILA
WILDERNESS. BUT THE BIG STORY WITH THIS SYSTEM WILL BE THE STRONG
WINDS. WE WILL SEE SURFACE WINDS OF AT LEAST 25 TO 35 MPH IN THE
LOWLANDS WITH EVEN STRONG WINDS POSSIBLE IN THE MOUNTAINS. THESE
WINDS WILL COMBINE WITH OUR RELATIVELY WARM TEMPERATURES TO ALLOW
WIDESPREAD AREAS OF BLOWING DUST. THEN LATER TONIGHT WE WILL SEE
WINDS COME DOWN A LITTLE AND SWING MORE AROUND TO THE NORTHWEST AS
A STRONG COLD FRONT MOVES ACROSS THE AREA. HIGH TEMPERATURES ON
SUNDAY AND MONDAY WILL BE WELL BELOW NORMAL. FOR THE FIRST PART OF
NEXT WEEK THROUGH THE MIDDLE OF THE WEEK WE WILL BE DRY WITH A
WARMING TREND. TOWARD THE END OF NEXT WEEK WE WILL SEE ANOTHER
STORM SYSTEM BRING A CHANCE OF PRECIPITATION TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  45  56  29  55 /  10  10   0   0   0
SIERRA BLANCA           76  42  62  29  55 /  10  10   0   0   0
LAS CRUCES              67  38  54  24  52 /  20  10   0   0   0
ALAMOGORDO              67  40  56  24  50 /  20  10   0   0   0
CLOUDCROFT              53  25  34  13  38 /  40  20  10   0   0
TRUTH OR CONSEQUENCES   64  38  52  24  53 /  30  10   0   0   0
SILVER CITY             52  36  47  24  52 /  50  20   0   0   0
DEMING                  64  33  54  20  54 /  30  10   0   0   0
LORDSBURG               58  33  54  21  57 /  40  20   0   0   0
WEST EL PASO METRO      72  44  56  30  55 /  10  10   0   0   0
DELL CITY               76  40  63  23  52 /  10  10   0   0   0
FORT HANCOCK            80  45  63  30  59 /  10  10   0   0   0
LOMA LINDA              69  42  53  28  52 /  10  10   0   0   0
FABENS                  77  44  59  30  57 /  10  10   0   0   0
SANTA TERESA            70  40  55  28  53 /  10  10   0   0   0
WHITE SANDS HQ          68  42  54  28  53 /  20  10   0   0   0
JORNADA RANGE           66  32  54  22  52 /  20  10   0   0   0
HATCH                   64  35  53  19  53 /  20  10   0   0   0
COLUMBUS                67  42  55  27  54 /  20  10   0   0   0
OROGRANDE               71  42  55  28  53 /  20  10   0   0   0
MAYHILL                 62  32  44  20  45 /  40  20  10   0   0
MESCALERO               60  28  44  15  46 /  30  20  10   0   0
TIMBERON                61  31  43  18  43 /  40  20  10   0   0
WINSTON                 53  27  45  15  52 /  40  20  10   0   0
HILLSBORO               57  34  48  22  53 /  40  10   0   0   0
SPACEPORT               65  37  52  22  52 /  20  10   0   0   0
LAKE ROBERTS            53  26  48  18  56 /  50  20  10   0   0
HURLEY                  55  33  49  19  53 /  50  20   0   0   0
CLIFF                   56  23  53  14  59 /  50  20   0   0   0
MULE CREEK              51  17  48  10  57 /  50  20   0   0   0
FAYWOOD                 56  31  49  18  52 /  40  10   0   0   0
ANIMAS                  60  32  54  19  57 /  30  20   0   0   0
HACHITA                 63  35  55  21  56 /  20  10   0   0   0
ANTELOPE WELLS          64  35  56  23  59 /  20  10   0   0   0
CLOVERDALE              58  35  52  21  55 /  20  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR NMZ404>407-
     409>413-417.

     HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR NMZ401>403-
     408-414>416.

TX...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR TXZ418>424.

&&

BRICE
Hazardous weather outlook, Nov 10, 6:24 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
624 AM MST SAT NOV 10 2012

NMZ401>417-TXZ418>424-111330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
624 AM MST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING VERY STRONG
WINDS TO THE AREA THIS AFTERNOON AND EVENING. A WIND ADVISORY IS
IN EFFECT FOR WINDS IN THE LOWLAND OF 25 TO 35 MPH WITH GUST TO 50+
MPH WILL BE POSSIBLE. IN THE MOUNTAINS THERE IS A HIGH WIND
WARNING IN PLACE AS WE WILL SEE WINDS INCREASE TO 35 TO 45 MPH
WITH GUSTS TO 60+ POSSIBLE. IN ADDITION TO THE STRONG WINDS WE
WILL SEE WIDESPREAD AREAS OF BLOWING DUST. SOME ROAD CLOSURES WILL
BE POSSIBLE THIS AFTERNOON ESPECIALLY IN AND AROUND THE DEMING
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WE WILL SEE COLDER TEMPERATURES ON SUNDAY BEHIND A COLD FRONT THAT
WILL MOVE THROUGH THE REGION TONIGHT. TEMPERATURES MONDAY MORNING
WILL DROP BELOW FREEZING ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
November 10, 11:57 AM MST to 2:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A mesonet site 2 miles north of El Paso reported a peak wind gust of 73 mph and a National Weather Service Employee located 6 miles north-northeast of El Paso recorded a peak gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421268.